Couldn't find what you looking for?

TRY OUR SEARCH!

In veterinarian medicine Carafate is preferred for coating irritated stomach and intestine linings over Pepto Bismol for treatment of irritable bowel disease or for ulcers.

It is supposed that because Pepto is bismuth subsalicylate and aspirin is Acetylsalicylic acid that they are chemically related and cause the same condition - blood-thinning, thus bleeding.

Is this an accepted belief in human medicine? Specifically are Pepto Bismol and aspirin so closely related that Pepto can cause internal bleeding?

Vemont

Loading...

Aspirin does NOT cause  GI bleeding because of blood-thinning, but because it inhibits the production on the natural substances called prostaglandines. Some of these prostaglandines are responsable for the inflamatory response(ergo the therapeutical use for aspirin), and some are responsable for stimulating the secretion of protective mucus in the stomach lining. Aspirin in not a selective anti-inflamatory drug, so it inhibits both kinds of prostaglandines (it does have a blood-thinning effect too, but that alone is not responsabile for GI bleeding)

As for the structural relation between the two medicine: they are not that similar, because the Bi is linked in such a way to the molecular structure,that it is impossible for it to exhibit the same reactions as aspirin.

In short, no Carafate does not cause bleeding,even in long term use and should not be regarded as dangerous in that sense.

 

p.s : i am a pharmacist, but english is not my first language,so i can only hope i can get my message accross.

Reply

Loading...